Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Tallahassee, FL

January 21, 2017Baker County, Early County, Miller County, Georgia; Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 21, 2017, 11:55 AM EST for Baker County, Early County, Miller County, Georgia; Houston County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 11:55 AM EST (16:55 UTC)
Expired
Jan 21, 2017, 12:30 PM EST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, AL, Baker County, GA, Early County, GA, Miller County, GA

The radar

The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 9:04 AM ESTTornado WatchSPC6 hr
Jan 21, 4:56 AM ESTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS52 KTAE 211655
SVRTAE
ALC069-GAC007-099-201-211730-
/O.NEW.KTAE.SV.W.0018.170121T1655Z-170121T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1155 AM EST SAT JAN 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Houston County in southeastern Alabama...
  Miller County in southwestern Georgia...
  Northwestern Baker County in southwestern Georgia...
  Early County in southwestern Georgia...

* Until 1230 PM EST/1130 AM CST/

* At 1155 AM EST/1055 AM CST/, a severe thunderstorm was located 8
  miles southeast of Columbia, or 9 miles south of Blakely, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Colquitt, Blakely, Columbia, Douglasville, Centerville, Gordon,
  Damascus, Jakin, Patmos, Cedar Springs, Cuba, Bethany, Rowena,
  Jeterville, Elmodel Wma, Boykin, Hilton, Killarney, Pansey and Old
  Damascus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 PM EST/noon CST/ for
southeastern Alabama. A tornado watch also remains in effect until
300 PM EST/200 PM CST/ for southwestern Georgia.

LAT...LON 3138 8443 3107 8471 3108 8528 3139 8503
TIME...MOT...LOC 1655Z 267DEG 53KT 3124 8499 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 10:51 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 21, 10:51 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1051 AM EST Sat Jan 21 2017

...Tornado Watch in effect for most of region until this
afternoon...

.NEAR TERM [Through Today]...

...Multiple rounds of severe storms expected over the next 24 to 48
hours across the region...

The Storm Prediction Center has much of the region outlined in an
enhanced risk for severe weather today. A Tornado Watch is in effect
for all of the Alabama counties, all of the Florida Panhandle
counties and most of the Georgia counties.

A squall line is currently moving through Southeast Alabama and the
Florida Panhandle. Damaging winds are the biggest threat with this
line but isolated tornadoes are likely to develop as the line moves
into a favorable environment. Conditions ahead of this line are
highly favorable for severe weather. 0-6 km wind shear was 60 knots
on the morning sounding released in Tallahassee. CAPE is currently
1500 J/KG ahead of the line. This line may intensify further as
daytime heating increases over the next few hours.

&&

.PREV DISCUSSION [626 AM EST]...

.SHORT TERM [Tonight Through Monday]...

**High impact weather event tonight through Sunday--All severe
 weather modes possible!**

Will focus this period discussion on the high impact weather event.

NAM/GFS/Local CAMs are coming into better agreement on the evolution
of this dynamical system with models slowing down the ending of
precipitation to later Sunday and Sunday evening. This will continue
the severe threat into Sunday afternoon and eventually ending from
west to east.

Mid level low will move from the TX panhandle eastward to N AL/N MS
by Sunday evening. At the surface, the near term MCS will largely be
east of the CWA with additional development across the northern Gulf
coast aided by increasing large scale lift and speed convergence on
the nose of the strengthening LLJ. Wind fields strengthen
considerably overnight with 40-50 kt LLJ underneath 60-80 kt mid
level jet in the exit region of upstream 120kt speed max. This leads
to 50-70 kts of 0-6km bulk shear and sfc-1km bulk shear of 25-35
kts. This system has a lot of wind with it with lines and bowing
segments having the potential to produce damaging winds and isolated
tornadoes. Although surface winds will be south to south-
southwest, area hodographs are curved and become longer with time
overnight Saturday night into Sunday. The tornado threat will be
highest during this time frame, which is suggested by local CAM
guidance. Mid level lapse rates will remain around 7 C/km so
isolated large hail is possible as well.

Atmosphere remains primed Sunday with the mid level low progged
to move across the southeast United States. This feature will
help induce cyclogenesis of a surface low across MS/AL emerging
into N GA Sunday afternoon. Low level wind fields strengthen
further in response to this feature with another squall line
possible. Again, all modes of severe weather is possible. As the
low races northeastward, a cold front will sweep through and
effectively end the severe weather threat from west to east
through the afternoon hours and be east of our CWA by Sunday
evening.

SPC has our entire area outlooked in an enhanced risk of severe
weather both today and Sunday. All modes of severe weather will be
possible with this event, with the highest probability favoring
damaging winds, followed by isolated tornadoes then large hail. If
discrete cells develop in this regime, the tornado potential will
increase. Residents across the Tri-State region should remain
weather aware through Sunday and stay tuned to a trusted weather
source to receive weather alerts and be ready to seek safe shelter
should a warning be issued for your area.

.LONG TERM [Monday Night Through Saturday]...

Tuesday and Wednesday we will be between weather systems with high
pressure building in, a warmup is in store for Wednesday with
southerly winds returning. The warmup will be short lived as
another cold front is progged to move through Thursday. Colder,
Canadian air will accompany this front with high temperatures
tumbling down into the 50s Friday and Saturday.

.AVIATION [Through 12Z Sunday]...

SHRA has cleared nearly all TAF sites at this hour, with only
activity lingering near ABY. Expect MVFR to IFR CIGS through
daybreak, with the exception of ECP where LIFR conditions are
being observed. CIGS will be slow to improve this morning ahead of
a line of strong TSRA to the west. Southerly winds will increase
ahead of this line, with TSRA affecting all terminals from west to
east this afternoon. Gusty winds, low vsbys, and low CIGS expected
with this activity.

.MARINE...

South winds will increase across the coastal waters from west to
east today. Small craft advisories have been hoisted across all
coastal waters. Scattered to numerous thunderstorms are expected
through Sunday with a few storms possibly becoming severe. A cold
front will move through Sunday night with winds becoming westerly to
northwesterly with the possibility of gale force gusts Sunday night
and Monday. Winds will decrease beginning Tuesday with seas
diminishing as a result.

.FIRE WEATHER...

Several rounds of thunderstorms today and tomorrow will keep RHs
well above critical thresholds and fuel moisture high through the
period, precluding any red flag warning conditions. Elevated
transport and 20 foot winds on Sunday will yield high dispersion
values across much of the region, particularly the western half.

.HYDROLOGY...

Rainfall amounts of 2-4 inches with isolated higher amounts are
likely with this event through Sunday afternoon. Although we are
expecting multiple rounds of rainfall, the overall speed at which
these occur will be quick enough to preclude widespread flash
flooding. Some minor nuisance flooding will be possible in low lying
and poorly drainage areas. As far as local rivers are concerned, we
are not expecting any to reach flood stage with this event.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   77  65  73  54  62 /  80  90  90  10  10
Panama City   74  67  71  57  62 /  70  80  90  10  10
Dothan        74  63  71  52  58 /  90  90  70  30  10
Albany        76  63  72  52  58 /  90  90  80  20  20
Valdosta      77  64  74  53  61 /  80  80  90  10  10
Cross City    79  66  74  58  63 /  50  70  90  50  10
Apalachicola  74  68  72  59  63 /  70  80  90  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late Monday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 1 AM EST /midnight CST/ Sunday to 1 AM
     EST /midnight CST/ Tuesday for Coastal Bay-Coastal Gulf-
     South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM EST Tuesday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 7 AM EST Tuesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...McDermott
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Pullin
MARINE...Scholl
FIRE WEATHER...Pullin
HYDROLOGY...Scholl

In the hours before

Local storm report, Jan 21, 11:02 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1102 AM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     TSTM WND DMG     1 N VICTORIA            31.55N 85.93W
01/21/2017                   COFFEE             AL   911 CALL CENTER

            4 TREES DOWN IN THE NORTHERN PART OF COFFEE COUNTY.

&&

EWESTON
Local storm report, Jan 21, 11:16 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     TSTM WND DMG     1 E OZARK               31.45N 85.63W
01/21/2017                   DALE               AL   911 CALL CENTER

            TREE FELL ON CAR ON MATTHEWS AVE.

&&

EWESTON
Special weather statement, Jan 21, 11:20 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1120 AM EST SAT JAN 21 2017

ALZ066-067-GAZ120>122-142-211700-
Henry AL-Dale AL-Clay GA-Early GA-Randolph GA-Quitman GA-
1120 AM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...SOUTHEASTERN DALE...
CLAY...RANDOLPH...QUITMAN AND NORTHWESTERN EARLY COUNTIES UNTIL NOON
EST/1100 AM CST/...

At 1119 AM EST/1019 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from near
Richland to near Midland City. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Abbeville, Fort Gaines, Cuthbert, Headland, Georgetown,
Ozark, Fort Rucker, Midland City, Newton, Columbia, Pinckard, Kinsey,
Grimes, Newville, Napier Field, Bellville, Bluffton, Haleburg and
Suttons Corner.

A tornado watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama. A tornado watch also remains in effect until
300 PM EST/200 PM CST/ for southwestern Georgia.

LAT...LON 3197 8496 3194 8496 3192 8491 3192 8460
      3180 8460 3162 8478 3162 8482 3157 8482
      3130 8507 3131 8542 3129 8569 3171 8532
      3170 8522 3177 8516 3177 8512 3189 8513
      3194 8508 3199 8507
TIME...MOT...LOC 1619Z 251DEG 54KT 3208 8471 3125 8550

15-HARRIGAN
Local storm report, Jan 21, 11:37 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1137 AM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     CLOPTON                 31.61N 85.43W
01/21/2017                   DALE               AL   NWS EMPLOYEE

            TREE DOWN ON COUNTY RD 68.

&&

EWESTON
Special weather statement, Jan 21, 11:45 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1145 AM EST SAT JAN 21 2017

ALZ067>069-FLZ007>012-108-112-GAZ142-143-155-211745-
Henry AL-Houston AL-Geneva AL-Central Walton FL-Washington FL-
Jackson FL-South Walton FL-Inland Bay FL-North Walton FL-
Coastal Bay FL-Holmes FL-Seminole GA-Early GA-Miller GA-
1145 AM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...HOUSTON...
EASTERN GENEVA...NORTHERN BAY...WEST CENTRAL JACKSON...WALTON...
WASHINGTON...HOLMES...WEST CENTRAL SEMINOLE...MILLER AND EARLY
COUNTIES UNTIL 1245 PM EST/1145 AM CST/...

At 1145 AM EST/1045 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from near
Columbia to near Graceville to 7 miles east of Destin. Movement was
east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Colquitt, Cottonwood,
Vernon, De Funiak Springs, Bonifay, Santa Rosa Beach, Headland,
Marianna, Blakely, Chipley, Graceville, Dothan, Donalsonville,
Hartford, Taylor, Kinsey and Ashford.

A tornado watch remains in effect until 100 PM EST/noon CST/ for
southeastern Alabama...and the Panhandle of Florida. A tornado watch
also remains in effect until 300 PM EST/200 PM CST/ for the Panhandle
of Florida...and southwestern Georgia.

LAT...LON 3040 8640 3038 8633 3042 8631 3039 8611
      3050 8620 3046 8639 3075 8639 3106 8578
      3129 8542 3145 8525 3136 8464 3126 8464
      3126 8459 3084 8492 3056 8526 3057 8538
      3046 8538 3009 8583 3022 8605 3031 8639
TIME...MOT...LOC 1645Z 268DEG 44KT 3133 8506 3099 8550 3039 8638

15-HARRIGAN
Special weather statement, Jan 21, 11:49 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1149 AM EST SAT JAN 21 2017

ALZ067-069-GAZ121>126-142>144-211745-
Henry AL-Houston AL-Clay GA-Dougherty GA-Baker GA-Early GA-
Calhoun GA-Terrell GA-Randolph GA-Miller GA-Lee GA-
1149 AM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY AND NORTH
CENTRAL HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...CLAY...NORTH
CENTRAL MILLER...RANDOLPH...LEE...CALHOUN...NORTHWESTERN BAKER...
TERRELL...EARLY AND WESTERN DOUGHERTY COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 1245 PM EST/1145 AM CST/...

At 1149 AM EST/1049 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from near
Americus to Blakely. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Morgan, Blakely, Cuthbert, Leesburg, Dawson, Albany,
Edison, Arlington, Shellman, Columbia, Leary, Smithville, Walker,
Douglasville, Centerville, Sasser, Damascus, Bronwood and Parrott.

A tornado watch remains in effect until 100 PM EST/noon CST/ for
southeastern Alabama. A tornado watch also remains in effect until
300 PM EST/200 PM CST/ for south central and southwestern Georgia.

LAT...LON 3187 8434 3192 8434 3191 8392 3188 8393
      3186 8393 3183 8397 3180 8398 3180 8401
      3178 8399 3150 8428 3124 8460 3129 8529
      3192 8479 3192 8469 3193 8468 3192 8465
      3192 8445 3196 8444
TIME...MOT...LOC 1649Z 256DEG 53KT 3210 8429 3137 8491

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:40 AM ESTSevere Thunderstorm WarningTAEClay, Quitman50 min
Jan 21, 11:20 AM ESTSpecial Weather StatementTAEClay, Quitman, Randolph40 min
Jan 21, 11:45 AM ESTSpecial Weather StatementTAEEarly, Miller, Seminole60 min
Jan 21, 11:49 AM ESTSpecial Weather StatementTAECalhoun, Clay, Early, Lee, Randolph, Terrell56 min
Jan 21, 12:07 PM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Lee, Mitchell and 3 more38 min
Jan 21, 12:25 PM ESTSevere Thunderstorm WarningTAEBaker, Early, Miller, Mitchell35 min
Jan 21, 12:42 PM ESTSpecial Weather StatementTAEBaker, Colquitt, Dougherty, Mitchell, Tift, Turner and 1 more63 min
Jan 21, 12:47 PM ESTSevere Thunderstorm WarningTAEDougherty, Lee, Worth28 min
Jan 21, 1:41 PM ESTSpecial Weather StatementTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Lanier and 1 more49 min
Jan 21, 9:58 AM ESTSevere Thunderstorm WarningTAECoffee, Dale47 min
Jan 21, 10:19 AM ESTSevere Thunderstorm WarningTAEGeneva, Houston41 min
Jan 21, 10:46 AM ESTSpecial Weather StatementTAEGeneva59 min
Jan 21, 11:00 AM ESTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.